California, 2015

High Wind in California, April 14 to 16, 2015

April 14 to 16, 2015 · NWS LOX · 6 events in 6 counties and zones

A extended period of strong and gusty west to northwest winds impacted parts of Southern California. Across the Antelope Valley, strong westerly winds, gusting to 64 MPH, were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A extended period of strong and gusty west to northwest winds impacted parts of Southern California. Across the Antelope Valley, strong westerly winds, gusting to 64 MPH, were reported. In the mountains of Santa Barbara, Ventura and Los Angeles counties, strong northwest to north winds, gusting to 65 MPH, were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 14, 12:35 PM PST, 21 minutes earlier.

Area forecast discussion, Apr 14, 12:35 PM PST, 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PDT TUE APR 14 2015

.SYNOPSIS...

GUSTY NORTHWEST WINDS TODAY WILL TURN NORTHEASTERLY BY TOMORROW WITH
THE STRONGEST WINDS IN THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS
AND SOUTHERN SANTA BARBARA COUNTY. TEMPERATURES WILL BE ABOVE NORMAL
ACROSS THE REGION THROUGH SATURDAY THEN ONSHORE FLOW EARLY NEXT WEEK
WILL BRING OVERNIGHT LOW CLOUDS TO COASTAL AREAS AND AN OVERALL
COOLING TREND.

&&

.SHORT TERM (TODAY-FRI)...A STRONG NW/N WIND EVENT WILL BE
TRANSITIONING TO A NORTHEAST (SANTA ANA) WIND EVENT LATER TONIGHT
AND WED, THEN CONTINUE INTO THURSDAY AFTER THE TYPICAL LATE
AFTERNOON/EVENING LULL. PREVIOUSLY ISSUED WARNINGS AND ADVISORIES
FOR THE NORTHWEST WIND TONIGHT LOOK GOOD AND WILL BE ADDING MORE
ADVISORIES/WARNINGS TO COVER THE LA/VENTURA COUNTY COAST/VALLEY/SM
MTNS SANTA ANA WIND EVENT WED/THU. EARLIER MODELS HAD SHOWN THE
STRONGEST WINDS ON THU, BUT TODAY'S RUNS CHANGED THAT TO WED, BUT
NOT ALL THAT MUCH WEAKER THU. EITHER WAY, A WINDY COUPLE OF DAYS
COMING UP THROUGH THU. SOME LINGERING SANTA ANAS FRIDAY MORNING BUT
PROBABLY NOT ADVISORY LEVEL.

TEMPS WILL BE MAKING A BIG JUMP FOR THE SECOND HALF OF THE WEEK.
WARMEST DAY FOR COAST PROBABLY WILL BE THU WITH HIGHS IN THE MID TO
HIGH 80S. RECORDS THU ARE IN THAT RANGE AS WELL SO WE COULD SEE SOME
RECORDS BROKEN AT THE COAST, BUT RECORDS ARE PROBABLY TOO HIGH FOR
THE VALLEYS.

FOR THE VALLEYS, MTNS, AND DESERTS CONTINUED WARMING FRIDAY, THOUGH
RECORDS THEN ARE IN THE MID TO HIGH 90S SO THAT'S PROBABLY OUT OF
REACH FOR MOST PLACES. COASTAL AREAS WILL START TO SEE A BIT OF
COOLING FRIDAY AS GRADIENTS START TO TREND ONSHORE BUT STILL WELL
ABOVE NORMAL.

.LONG TERM (SAT-TUE)...WARMING TREND TO CONTINUE FOR MTNS AND
DESERTS THROUGH THE WEEKEND, BUT A WEAKENING RIDGE AND ONSHORE
TRENDS SHOULD PUSH A COOLING SEA BREEZE INTO THE VALLEYS BY SATURDAY
AND MORE SO SUNDAY. TROFFING DEVELOPING ALONG THE WEST COAST
EARLY NEXT WEEK SHOULD BRING ADDITIONAL COOLING TO ALL AREAS ALL OF
NEXT WEEK WITH HINTS OF SOME LIGHT RAIN FOR LATE NEXT WEEK.

&&

.AVIATION...14/1800Z.

AT 1706Z...THE MARINE LAYER DEPTH AT KLAX WAS 2100 FEET. THE TOP OF
THE INVERSION WAS 2800 FEET WITH A TEMPERATURE OF 13 DEGREES CELSIUS.

A DRY COLD FRONT HAS SWEPT ACROSS THE AREA AND WEAKENED THE MARINE
INVERSION ENOUGH TO SCATTER OUT THE MARINE CLOUDS FROM ALL THE TAF
SITES. VFR CONDITIONS LOOK LIKELY AT ALL TAF SITES...HOWEVER STRONG
FLOW BEHIND THE FRONT WILL CAUSE LOW LEVEL WIND SHEAR AND STRONG
GUSTY WINDS AT MANY TAF LOCATIONS. THE ANTELOPE VALLEY TAF SITES MAY
ALSO DEAL WITH BLOWING DUST AND VISIBILITY RESTRICTIONS. THE NORTH
WINDS WILL CONTINUE IN SOME LOCATIONS THROUGH TONIGHT BEFORE GOING
OFFSHORE ON WEDNESDAY. MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY...HOWEVER LOW LEVEL WIND SHEAR AND STRONG GUSTY WINDS WILL
CONTINUE TO PLAGUE MANY TAF LOCATIONS.

KLAX...GOOD CONFIDENCE IN 18Z TAF. THERE IS A 20 PERCENT CHANCE OF
LOW LEVEL WIND SHEAR.

KBUR...GOOD CONFIDENCE IN 18Z TAF. THERE IS A 20 TO 30 PERCENT
CHANCE OF LOW LEVEL WIND SHEAR.

&&

.MARINE...14/330 AM...

FOR THE OUTER WATERS...HIGH CONFIDENCE IN GALE FORCE NW WINDS/STEEP
SEAS THRU LATE TONIGHT. OCCASIONAL GUSTS TO 40 KT ARE LIKELY...AND
LOCAL GUSTS TO 45 KT ARE POSSIBLE LATE THIS AFTERNOON THRU THIS
EVENING. AS OF NOW...WINDS ARE EXPECTED TO DIMINISH BELOW GALE FORCE
LEVELS IN MOST AREAS LATE TONIGHT...BUT THERE IS A 20 PERCENT CHANCE
GALES WILL CONTINUE THRU MID MORNING WED. ONCE THE GALES END...SCA
LEVEL WINDS ARE LIKELY THRU EARLY WED AFTERNOON. THERE IS A CHANCE
THAT SCA FOR HAZARDOUS SEAS WILL BE NEEDED WED NIGHT.

FOR THE NORTHERN INNER WATERS...EXPECT SCA LEVEL WINDS ACROSS THE
NORTHERN INNER WATERS LATE THIS MORNING THROUGH THIS EVENING.

ACROSS THE SBA CHANNEL AND SOUTHERN INNER WATERS...THERE IS GOOD
CONFIDENCE THAT W TO NW WINDS WILL INCREASE TO SCA LEVELS...AT LEAST
ACROSS WRN PORTIONS THIS AFTERNOON AND PERSIST THRU THIS EVENING.
WINDS WILL SHIFT TO N AND DIMINISH IN MOST AREAS BY LATE EVENING...
ALTHOUGH WILL REMAIN GUSTY BLO PASSES AND CYNS S OF SBA COUNTY
OVERNIGHT. GUSTY NE WINDS OF 15 TO 25 KT WILL AFFECT AREAS FROM
VENTURA TO SANTA MONICA AND OUT TO ANACAPA AND CATALINA ISLAND WED
MORNING THRU EARLY WED AFTERNOON. WINDS WILL DIMINISH WED
AFTERNOON...BUT GUSTY NE WINDS IN THE SAME LOCATIONS THU MORNING
INTO THU AFTERNOON MAY ALSO REQUIRE ADVISORIES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW
AVIATION/MARINE...SWEET
SYNOPSIS...KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 14, 5:00 AM PST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 14 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-151300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG WINDS WILL CREATE MANY HAZARDS STARTING LATER THIS AFTERNOON
AND PERSISTING OVERNIGHT ACROSS BOTH THE LAND AND THE SEA.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL CREATE MANY HAZARDS WEDNESDAY AND THURSDAY ACROSS
BOTH THE LAND AND THE SEA. THE WINDS WILL COMBINE WITH WELL ABOVE
NORMAL TEMPERATURES WEDNESDAY AND THURSDAY TO CREATE AN HAZARDOUS
FIRE WEATHER ENVIRONMENT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

6 high wind. Local standard time, as filed.

High Wind, Antelope Valley

When
April 14, 12:56 PM PST to 2:56 PM PST
Where
Antelope Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS sensor at Poppy Park reported westerly winds, gusting to 64 MPH.

High Wind, Santa Barbara County Mountains

When
April 15, 12:47 AM PST to 2:47 AM PST
Where
Santa Barbara County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS sensor at Montecito Hills reported northerly winds, gusting between 60 and 65 MPH.

High Wind, Santa Barbara County South Coast

When
April 15, 12:47 AM PST to 2:47 AM PST
Where
Santa Barbara County South Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS sensor at Montecito Hills reported northerly winds, gusting between 60 and 65 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
April 15, 1:53 AM PST to April 16, 3:53 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The RAWS sensor at Camp Nine reported west to northwest wind gusts between 58 and 60 MPH. The RAWS sensor at Chilao reported sustained westerly winds of 42 to 44 MPH.

High Wind, Ventura County Mountains

When
April 15, 1:53 AM PST to 9:55 AM PST
Where
Ventura County Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Strong west to northwest winds were reported in the mountains of Ventura county. Wind gusts up to 60 MPH were reported.

High Wind, Santa Monica Mountains Recreation Area

When
April 15, 2:56 AM PST to 4:56 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

The RAWS sensor at Malibu Hills reported north winds, gusting between 60 and 65 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568862, 568866, 568867, 568863, 568864, 568865.